Montana, 2011

Hail and Damaging Wind in Montana, August 4, 2011

August 4, 2011 · NWS GGW · 6 events in 2 counties and zones

Low pressure and warm and moist conditoins at the surface supported moderate instability to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Low pressure and warm and moist conditoins at the surface supported moderate instability to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:26 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 1:26 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
226 PM MDT THU AUG 4 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...

A ZONAL FLOW PATTERN THIS EVENING IS ANTICIPATED TO SWITCH TO
SOUTHWESTERN FLOW PATTERN FRIDAY DELIVERING A STRONG SHORTWAVE
DISTURBANCE TO THE REGION. OVERNIGHT CONVECTION IS ANTICIPATED TO
LIGHTEN SOME WITH THE STATIONARY FRONT DRAPED ACROSS THE SOUTHERN
PORTION OF THE CWA THIS EVENING BECOMING MORE OF A WARM FRONT AND
DRIFTING NORTH. THE LIFT FROM THE SURFACE FRONT AND THE THE UPPER
LEVEL WAVE ARE EXPECTED TO COUPLE BY THE AFTERNOON HOURS AND
PROVIDE PLENTY OF SUPPORT FOR SHOWERS AND THUNDERSTORMS WITH SOME
POSSIBLY BECOMING SEVERE. HIGH DEWPOINTS ACROSS THE EAST SHOULD LEND
THEIR MOISTURE TO FORM THE STRONGEST OF THE STORMS WITH SOME
CONTAINING STRONG WINDS... LARGE HAIL... AND MORE THAN GENEROUS
RAINFALL. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH FRIDAY NIGHT
CLEARING FROM WEST TO EAST BY SATURDAY MORNING. A FEW ISOLATED
SHOWERS MAY BE POSSIBLE ALONG THE NORTHEASTERN PORTION OF THE CWA
BUT OTHERWISE ANTICIPATED A MOSTLY CLEAR DAY WITH HIGHS IN THE
80S. GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
A SHORTWAVE CLIPPER WILL SCOOT SOUTHEAST THROUGH ALBERTA AND
SASKATCHEWAN TO PUSH A COLD FRONT SOUTH OVER NEMONT SUNDAY
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS COULD BE THE
RESULT. CONDITIONS AROUND AND BEHIND THE FRONT WILL MODERATE
TEMPERATURES THROUGH MID WEEK. AFTER THE SHORTWAVE MOVES EAST AN
UPPER RIDGE BUILDS IN OVER THE WEST WHICH WILL MAINTAIN
NORTHWESTERLY FLOW ALOFT OVER MONTANA THROUGH THURSDAY NIGHT.
TEMPERATURES WILL BE AROUND NORMAL ON SUNDAY...THEN COOL A BIT
MONDAY FROM THE COLD FRONT. DID ADJUST TEMPERATURES DOWN A BIT.
TEMPERATURES WILL RETURN TO NORMAL LATER IN THE WEEK. CURRENT
EXTENDED FORECAST IS IN GOOD SHAPE SO FEW OTHER CHANGES MADE TO
THE GRIDS. SCT

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST BEGINS SATURDAY NIGHT WITH AN UPPER LOW OVER
ALBERTA...WITH THE GFS HAVING THE CENTER MID PROVINCE AND THE EC
IN THE FAR NORTHEASTERN CORNER. THE GFS BRINGS A LINE OF
CONVECTION THROUGH THE CWA WHEREAS THE EC KEEPS IT NORTH IN
SASKATCHEWAN.

DURING THE DAY ON SUNDAY THE UPPER LOW PROGRESSES EASTWARD ACROSS
THE CANADIAN PRAIRIES. IN NORTHEAST MONTANA BOTH MODELS HAVE A
WIND SHIFT LINE/FRONT WHICH SHOULD ACT AS A SEPARATION OF THE
DRIER AIR TO THE WEST AND MOIST AIR TO THE EAST. INSTABILITY
PARAMETERS ARE MOST FAVORABLE FOR CONVECTION IN THE YELLOWSTONE
RIVER VALLEY AND OR ALONG THE MT/ND BORDER. SUNDAY NIGHT THE UPPER
LOW CONTINUES EASTWARD LEAVING NORTHEAST MONTANA IN NORTHWEST
FLOW. THE GFS AND EC DO NOTE A FAIR AMOUNT OF LAYERED RH IN THE
LOW TO MID LEVELS WHICH COULD AIDE IN DEVELOPING A THUNDERSTORM OR
TWO FROM SUNDAY NIGHT THROUGH MONDAY NIGHT WHICH SEEMS REASONABLE.
GOOD NEWS IS THAT THE LOWER ATMOSPHERE COOLS EVEN MORE FOR A BREAK
FROM THE 90S FOR THE REGION.

FOR THE REMAINDER OF EXTENDED FORECAST...RIDGING TRIES TO DEVELOP
OVER THE REGION. HOWEVER STILL SOME WEAK WAVES THROUGH THE RIDGE
IN CONCERT WITH A LEE TROF ACTING AS A SURFACE FOCUS STILL COULD
FIRE OFF AN ISOLATED THUNDERSTORMS THEREFORE JUST KEPT THE LOW
CHANCE POPS THROUGH THE REMAINDER OF THE FORECAST. PROTON

&&

.AVIATION...
MAINLY VFR. HOWEVER UNSTABLE CONDITIONS ALONG WITH A STATIONARY
COLD FRONT STRETCHED OVER THE AREA WILL LIKELY BRING AFTERNOON AND
EVENING THUNDERSTORMS. FLIGHT CONDITIONS IN AND AROUND ANY
THUNDERSTORMS WILL LOWER TO MVFR TO IFR BRIEFLY WITH VISIBILITIES
AND OR CEILINGS. WIND WILL BE GENERALLY BELOW 15 KNOTS...WITH
AGAIN THE EXCEPTIONS BEING NEAR ANY THUNDERSTORMS WHERE GUSTY
ERRATIC WINDS MAY EXIST. THE STORM PREDICTION CENTER HAS PLACED
PART OF OUR AREA WITHIN THE BOUNDARY FOR SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. THIS INCLUDES KGDV AND KSDY. THEREFORE SOME
OF THE STRONGER STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SIMILAR CONDITIONS ARE EXPECTED FRIDAY...BUT WITH
ADDITION OF POSSIBLE HEAVY RAIN. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 4, 1:27 PM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT THU AUG 4 2011

MTZ016>027-059>062-051100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
227 PM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STATIONARY FRONT FROM THE LEWISTOWN DIVIDE TO THE YELLOWSTONE
VALLEY COULD BE THE FOCUS FOR STRONG THUNDERSTORM ACTIVITY THIS
EVENING. SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL... DAMAGING WINDS... AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE SET TO SLIDE THROUGH NORTHEAST MONTANA
ON FRIDAY WILL BRING A HEIGHTENED CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION. PERIODS OF MODERATE RAINFALL...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
DURING THE MID DAY AND EARLY AFTERNOON HOURS ON FRIDAY.

IN ADDITION...SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND PERIODS OF HEAVY RAIN BEING THE MAIN THREATS THROUGH FRIDAY
NIGHT. STAY UPDATED WITH THE LATEST INFORMATION REGARDING THIS
APPROACHING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 154 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 4, 3:08 PM MST
Where
Dawson County, Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
47.420, -104.930

Public reported mainly pea-sized hail stones with a few quarter-sized stones. Heavy rain also reported.

Hail, Dawson

When
August 4, 3:22 PM MST
Where
Dawson County, Bloomfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.420, -104.930

Hail, Dawson

When
August 4, 3:35 PM MST
Where
Dawson County, 17 mi SW of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.926, -104.985

Spotter reported hail stones up to the size of quarters, gusty winds, and heavy rain.

Hail, Dawson

When
August 4, 4:10 PM MST
Where
Dawson County, Glendive
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -104.730

Public reported mainly pea-sized hail stones with others up to quarter-sized stones.

Hail, Dawson

When
August 4, 4:16 PM MST
Where
Dawson County, 3 mi SE of Intake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.269, -104.485

Spotter reported mainly pea-sized hail stones with a few quarter-sized stones. Heavy rain also reported.

Thunderstorm Wind, Wibaux

When
August 4, 5:02 PM MST
Where
Wibaux County, 4 mi NE of Wibaux
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.021, -104.120

Spotter estimated wind gusts up to 70 mph with heavy rain and pea-sized hail stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339494, 339495, 339497, 339498, 339499, 339500.